Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 74, NWS Charleston, WV

May 25, 2019Pleasants County, Tyler County, West Virginia; Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 25, 2019, 12:24 PM EDT for Pleasants County, Tyler County, West Virginia; Washington County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2019, 12:24 PM EDT (16:24 UTC)
Expired
May 25, 2019, 1:04 PM EDT
In force
40 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Washington County, OH, Pleasants County, WV, Tyler County, WV

The radar

The Charleston,WV radar (KRLX), 133 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 4.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:52 AM EDT, 32 minutes earlier.

Area forecast discussion, May 25, 11:52 AM EDT, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1152 AM EDT Sat May 25 2019

.SYNOPSIS...
Convective activity on the northern side of the ridge tonight.
A weak cold front approaches the area Sunday into Monday,
before returning north as a warm front early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1150 AM Saturday...

Mid to upper ;level short wave trough crossing the area has not
amounted to much, its comma head pattern visible in GOES-R
imagery, coincident with associated scattered showers.
Scattered convection may persist in its tail in and near the
mountains through mid afternoon.

As of 635 AM Saturday...

Bumped up temperatures slightly area wide this afternoon. Also
timed the showers in central KY for arrival in our western CWA
using the WRF and RAP.

As of 240 AM Saturday...

Life on the northern side of the upper level closed high/ridge
will continue to be on the active side through today.

First off, will be tracking a subtle mid level wave currently
producing showers over central KY this morning, and expect this
to ride the upper level flow into the CWA in the late morning
hours. NAM and rapid update models have been keying on this
feature for several hours. Early arrival should not have an
affect on inhibiting later convection during the
afternoon/evening as the atmosphere should have plenty of time
to recover once it moves through and out of the CWA, not to
mention the surface based instability could increase from it.
Expect some blossoming of storms later today, and along with the
thinking from SPC, stronger storms should reside over the
northern CWA. Any storms advecting into the CWA, especially
north, will be moving into an overall favorable environment for
sustainability despite weaker mid level lapse rates and a
profound lack of moisture above 650mb or so. Activity should
wave significantly with sunset.

An overnight MCS tracking nearly west to east from the mid
Mississippi Valley warrants POPs across the west for later into
the overnight.

Temperatures/dewpoints continue the warm and muggy trend. 70F
dewpoints likely again today.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 200 AM Saturday...

A frontal boundary will remain near the area for Sunday into
Monday, before returning northward as a warm front. This will
provide periods of showers and thunderstorms. With the front
providing a focusing mechanism, there is some concern that flash
flooding could become an issue.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 200 AM Saturday...

An upper level ridge will build over the region for Tuesday and
Wednesday, allowing for 20 C temperatures at 850 mb. This could
allow temperatures to reach into the lower 90s for much of the
lowlands.

A cold front or series of cold fronts will then effect the area
for late in the work week. Still considerable differences
between the models in the timing of these fronts and the intensity
of the cooler air behind them. This leads to a lower confidence
forecast for late in the week.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
As of 635 AM Saturday...

Expecting more rounds of scattered showers and thunderstorms
for the region later this morning through the early evening.
Tailored the timing of the convection at each terminal with the
highest POPs in the forecast, but this could change going
forward. AMDs likely today as IFR and prevailing TSRA are not in
the 12Z forecast.

For the terminals that receive rain, and expect this to be all
of them at some point through the day, this will pave the way
for fog tonight. Trended this to IFR visibilities for after 06Z
Sunday, which will likely need to be lower in some cases, but
wanted to convey the degrading conditions expected in valley
fog.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Shower and thunderstorm timing could vary
from forecast. Fog development tonight could vary from forecast
timing.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
Brief IFR possible in storms Sunday and Monday as well as
overnight valley fog.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/26/TRM
NEAR TERM...26/TRM
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...26
Hazardous weather outlook, May 25, 9:54 AM EDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
954 AM EDT Sat May 25 2019

OHZ066-067-075-076-084-085-WVZ009>011-017-019-020-030>032-039-040-
261400-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Wood-Pleasants-Tyler-
Wirt-Ritchie-Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour-
954 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

Strong, heavy thunderstorms will impact parts of the area this
Memorial Day weekend.

There is a marginal risk for severe thunderstorms through this
evening. The greatest threat will be damaging wind gusts and large
hail.

There is a marginal risk for locally excessive rainfall through this
evening. Heavy downpours can cause brief, localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong, heavy thunderstorms will impact parts of the area this
Memorial Day weekend.

There is a slight risk for severe thunderstorms Sunday into Sunday
night. The greatest threat will be damaging wind gusts and large
hail.

There is a slight risk for locally excessive rainfall Sunday into
Sunday night. Heavy downpours can cause localized flooding and stream
rises.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ083-086-WVZ007-008-014>016-018-027>029-517>526-261400-
Jackson OH-Gallia-Mason-Jackson WV-Putnam-Kanawha-Roane-Calhoun-Clay-
Braxton-Gilmer-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
954 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
southeast West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Strong, heavy thunderstorms will impact parts of the area this
Memorial Day weekend.

There is a marginal risk for severe thunderstorms into this evening.
The greatest threat will be damaging wind gusts, although large hail
is also possible.

There is a marginal risk for locally excessive rainfall into this
evening. Heavy downpours can cause brief, localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong, heavy thunderstorms will impact parts of the area this
Memorial Day weekend.

There is a marginal risk for severe thunderstorms Sunday into Sunday
night. The greatest threat will be damaging wind gusts, although
large hail is also possible.

There is a marginal risk for locally excessive rainfall Sunday into
Sunday night. Heavy downpours can cause brief, localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ087-WVZ006-261400-
Greenup-Carter-Boyd-Lawrence OH-Cabell-
954 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong, heavy thunderstorms will impact parts of the area this
Memorial Day weekend.

There is a marginal risk for severe thunderstorms Sunday into Sunday
night. The greatest threat will be damaging wind gusts, although
large hail is also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-261400-
Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan-Boone-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
954 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Local storm report, May 25, 10:51 AM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1051 AM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 SSW NEW HAVEN         38.95N 81.99W
05/23/2019  E1.00 INCH       MASON              WV   PUBLIC

            ESTIMATED AT LEAST QUARTER SIZE FELL ALONG
            UNION CAMPGROUND RD. ALSO REPORTED SOME
            UPROOTED TREES.

&&

WEBB
Special weather statement, May 25, 12:10 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
1210 PM EDT Sat May 25 2019

WVZ010-011-019-020-251700-
Doddridge-Ritchie-Pleasants-Tyler-
1210 PM EDT Sat May 25 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PLEASANTS...
NORTHEASTERN RITCHIE...NORTHWESTERN DODDRIDGE AND TYLER COUNTIES...

At 1209 PM EDT, a strong thunderstorm was located near Pennsboro, or
7 miles north of Harrisville, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Middlebourne, Pennsboro, Alma, Wick, Mountain, Lima, Hebron, Maxwell
and Highland.

LAT...LON 3955 8078 3953 8078 3951 8074 3947 8071
      3948 8067 3946 8067 3947 8064 3944 8060
      3945 8058 3944 8058 3944 8056 3930 8090
      3928 8106 3935 8114 3946 8100 3956 8081
TIME...MOT...LOC 1609Z 240DEG 29KT 3932 8104

MEC
Special weather statement, May 25, 12:20 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
1220 PM EDT Sat May 25 2019

OHZ076-WVZ010-011-251645-
Washington-Pleasants-Tyler-
1220 PM EDT Sat May 25 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
NORTHEASTERN PLEASANTS AND NORTHWESTERN TYLER COUNTIES...

At 1220 PM EDT, a strong thunderstorm was located near St. Marys,
moving northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Paden City, Sistersville, Matamoras, Friendly, Point Lookout and New
Matamoras.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3958 8089 3960 8085 3959 8085 3958 8083
      3956 8082 3956 8081 3946 8100 3942 8122
      3946 8133 3958 8115 3957 8104 3954 8104
      3961 8094
TIME...MOT...LOC 1620Z 243DEG 16KT 3944 8124

MEC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:10 PM EDTSpecial Weather StatementRLXTyler50 min
May 25, 12:20 PM EDTSpecial Weather StatementRLXTyler25 min
May 25, 1:02 PM EDTFlash Flood WarningRLXPleasants, Tyler3 hr
May 25, 1:44 PM EDTSevere Thunderstorm WarningRLXHarrison31 min
May 25, 2:00 PM EDTSevere Thunderstorm WarningRLXHarrison, Taylor45 min
May 25, 2:39 PM EDTSevere Thunderstorm WarningRLXBarbour, Taylor18 min
May 25, 2:48 PM EDTFlash Flood WarningRLXHarrison, Taylor3 hr
May 25, 4:53 PM EDTSevere Thunderstorm WarningRLXPleasants, Wood23 min
May 25, 5:13 PM EDTSpecial Weather StatementRLXWirt32 min
May 25, 5:23 PM EDTSevere Thunderstorm WarningRLXCalhoun, Roane, Wirt37 min
May 25, 5:40 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer, Roane35 min
May 25, 5:59 PM EDTSpecial Weather StatementRLXTyler31 min
May 25, 6:05 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Tyler40 min
May 25, 6:31 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Lewis, Upshur44 min
May 25, 6:32 PM EDTSevere Thunderstorm WarningRLXHarrison, Taylor28 min
May 25, 7:10 PM EDTSevere Thunderstorm WarningRLXBarbour, Randolph, Taylor, Upshur35 min
May 25, 7:12 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer33 min
May 25, 12:56 PM EDTFlash Flood WarningRLXWashington3 hr
May 25, 4:17 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Perry, Washington43 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2019Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.